Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Scared to death, please respond!! (2nd attmpt)

Apr 10, 2005

Hey Dr. Bob!

I must say, your work on this forum is wonderful; I admire every aspect of your responses and especially appreciate the humor I have found despite the severity of my situation! You tell it how it is!

I am currently a student in the bay area (from your post archives I believe you live close? - I live on the penninsula) Anyway exactly two weeks ago, I had a condom failure during receptive anal intercourse with a partner of unknown status. I freaked and went on PEP at 38 hours (Combivir and Kaletra). However, I am fearing the treatment is ineffective as I am starting to notice ARS symptoms: my lymph nodes in my neck, armpits, and groins, are gradually becomming noticable - although I have been rubbing and checking the areas constantly out of anxiety (this all began at 11 days post exposure). Today at day 14, I noticed a sore in the roof of my mouth. I have also had diarrhea for two days. My questions to you are: 1) are these symptoms and timing concurrent with ARS? 2) Is it unlikely to be experiencing ARS WHILE on PEP (wouldn't that presumably delay the progression of the virus until treatment is completed)? 3) Could the PEP itself be causing the gradually swelling nodes? 4) Are there any testing procedures I can have, other than antibody, to detect HIV now or sooner than 6 weeks? I am pretty scared and sleepless right now and would imemnsely appreciate a response. I know you will be totally honest and I really am just looking for some clarity right now. Thanks so much!!!

Sincerely,

~ Scared Neighbor

Response from Dr. Frascino

Hi Neighbor!

1. ARS symptoms can begin several weeks after an exposure; however, your symptoms are much more consistent with anxiety than HIV ARS.

2. PEP does not "delay the progression of the virus (or symptoms) until treatment is completed." The purpose of PEP is to prevent HIV infection, not delay it.

3. No, Pep does not cause lymph node swelling, but it might contribute to your diarrhea.

4. If you had a significant HIV exposure (which, in your case, is not at all certain), started PEP and were experiencing symptoms consistent with ARS (which you are not), you could consider PCR testing. However, in your particular situation, my suggestion is for you follow the established PEP protocol for testing and follow up.

Getting some counseling and treatment for your anxiety and symptoms (insomnia, diarrhea, etc.) would be helpful during the period of uncertainty. You might also consider consulting an HIV specialist if you have not already done so for additional reassurance as well as additional information regarding PEP and your actual degree of risk.

You have done the responsible thing: using condoms for sex and getting immediate help shortly after a condom failed. Continually searching for HIV symptoms, however, is not helpful or reasonable and will only increase your anxiety. You need to stay levelheaded and realize that you are doing everything you can do for the moment. Stay focused on health, not illness. OK? The San Francisco Bay Area is one of the most spectacular places in the world to be. Shouldn't you be out enjoying this marvelous day? Take a stroll through Golden Gate Park, pet a dog, hug a tree, or have a cappuccino while watching the seals play on seal rock.

I'm here if you need me, neighbor.

Dr. Bob



Previous
need advice
Next
1 in a million

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement